Cold/Wind Chill, Caledonia
- When
- January 13, 6:00 PM EST to January 14, 12:00 PM EST
- Where
- Caledonia forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Weak low pressure moved across northern New England during Monday, January 12th with 2 to 4 inches of snow. Colder air followed this storm.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Weak low pressure moved across northern New England during Monday, January 12th with 2 to 4 inches of snow. Colder air followed this storm. Then an arctic front moved through the area Tuesday, January 13th. Wind chills during Tuesday night, Jan 13th through noon on Wednesday, January 14th were generally between 25 and 45 below zero. Arctic high pressure then settled across the area during Wednesday, January 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 13, 3:39 PM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 339 PM EST TUE JAN 13 2004 .SHORT TERM (TNGT THRU FRI)...MAIN WX HILITE FOR THE PD WL BE BITTER TO EXTREME COLD. ARCTIC FNT HAS PUSHED S OF RGN AND ARCTIC AIR IS POURING IN. ALRDY NR ZERO W ZNS. DWPTS CRASHING AS WELL WHICH IS CUTTING OFF SNW SHWR ACTVTY SO XPCT MOCLR/PTCLDY SKIES TNGT. STG CAA THRU AT LEAST ERLY MRNG THEN WNDS MAY DMNSH W ZNS TWD DAYBREAK AS SFC RDG BLDS IN. WL KEEP WIND CHILL WRNG GOING FOR TNGT/WED MRNG AS GUSTY WINDS COMBINED WITH TMPS FALLING INTO TEENS/20S BELOW ZERO WL CREATE WCHILLS OF -25 TO -40 WITH LCLY -50 ADRNDCKS/HIR TRRN OF NE VT ARND AND A FEW HRS AFT DAYBREAK. CORE OF DEEP COLD AIR FM H8 TO H5 ACTUALLY LIFTS NE DURG WED SO SHD SEE TMPS MODERATING DURG DAY BUT RMNG BLO ZERO ACRS N ZNS WHERE H8 TMPS -26 TO -30. MAXES ACRS S VT VLYS MAY CRACK ZERO. XPCT INCRG HI CLDS DURG DAY...ESP S/W ZNS AS CLIPPER SYS TRACKS S OF RGN. DEEPER MSTR FM THIS SYS WL RMN S OF FA. SCNDRY S/WV IN NW FLOW WL BRING ANOTHER REINFORCING SURGE OF ARCTIC AIR WED NGT/THU...EVEN COLDER THAN CRNT SHOT AS ARCTIC VORTEX ROTATES SWD ACRS FA DURG THU. GFS MOST AGRESSV WITH ARCTIC AIR AS IT BRINGS POCKET OF H8 TMPS OF -38 ACRS N ZNS BY LT THU. THIS MAY BE OVRDONE BUT EVEN WRMR ETA DOWN TO -30 TO -35. THU WL LKLY BE COLDEST DAY IN MANY YRS WITH MAXES -5 TO -15 ACRS N FA AND 0 TO -5 S VT VLYS. ADD A GUSTY NW WIND TO 20 MPH AND WCHILLS ALL DAY WL LKLY BE IN -30 TO -45 RNG. AT BTV...LAST TIME MAX TEMP COLDER THAN -5 WAS 1/3/81 WITH MAX -8. INTRODUCED CHC FLRYS THU AFTN N ZNS AS CORE OF COLDEST AIR ALF MVS OVHD WITH INCRG MSTR. WAA BEGINS THU NGT FM NLY DIRECTION SO WENT WITH CHC SNW SHWRS... MAINLY N ZNS AND KEPT CHC FLRYS GOING FOR FRI AS NLY FLOW AND LL MSTR CONTS. TMPS WL LKLY RISE OVRNGT THU NGT AS WAA BCMS ESTABLISHED WITH MAXES INTO SINGLE NMBRS/LWR TEENS FRI. && .EXTENDED (FRI NGT-TUE)...BY THE TIME EXTENDED PERIOD ARRIVES... COLDEST TEMPS HAVE PLAYED OUT...WITH WARM AIR ADVECTION FROM THE NORTH. H8 TEMPS IN THE -12C TO -16C RANGE...AND H10-H5 THICKNESS INTO THE 510S. THAT TRANSLATES INTO HIGHS IN THE TEENS AND 20S... WITH MOSTLY BELOW ZERO LOWS. MRF ENSEMBLES AND CANADIAN SEF ALL SHOW CONSISTENCY IN KEEPING COLD EASTERN US TROUGH IN PLACE...SO NO SIGNIFICANT WARMUP SEEN. TRANSITORY SURFACE RIDGE AND H5 SHORTWAVE RIDGE MOVES ACROSS REGION FRIDAY AND FRIDAY NIGHT...BUT IS QUICKLY OVERCOME BY SHORTWAVE TROUGH DROPPING DOWN FROM THE NORTHWEST. CURRENT FORECAST ALREADY HAD CHC SNOW BEGINNING SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. 06Z AND 12Z GFS RUNS PUSHED OFF START TIME...KEEPING SATURDAY AFTERNOON DRY...BUT CONTINUED CHC SNOW THROUGH SUNDAY MORNING. FOR MONDAY AND TUESDAY...RIDGING AT SURFACE AND ALOFT BEGINS TO BUILD INTO THE NORTHEAST WITH TEMPERATURES WARMING MORE TO SEASONAL NORMS && .BTV WATCHES/WARNINGS/ADVISORIES... VT...WIND CHILL WRNG FOR TONIGHT AND WED MRNG VTZ001>012-016>019. NY...WIND CHILL WRNG FOR TONIGHT AND WED MRNG NYZ026>031-034-035-087. && SHORT TERM...KJC EXTENDED...HANSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 615 AM EST TUE JAN 13 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-131258- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 615 AM EST TUE JAN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT...AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: AN ARCTIC COLD FRONT WILL MOVE SOUTH ACROSS THE REGION TODAY WITH SNOW SHOWERS AND SNOW SQUALLS LIKELY...WITH 1 TO 3 INCHES OF SNOW POSSIBLE. TEMPERATURES WILL BEGIN TO FALL THIS AFTERNOON. TONIGHT...A WIND CHILL WARNING IS IN EFFECT ACROSS THE REGION. AIR TEMPERATURES FALLING BELOW ZERO COMBINED WITH GUSTY NORTHWEST WINDS WILL PRODUCE WIND CHILL VALUES RANGING FROM 30 BELOW ZERO TO 50 BELOW ZERO. .DAYS TWO THROUGH SEVEN... A WIND CHILL WARNING WILL CONTINUE INTO EARLY WEDNESDAY...WITH WIND CHILL VALUES OF 30 BELOW ZERO TO 50 BELOW ZERO. AIR TEMPERATURES ARE EXPECTED TO REMAIN BELOW ZERO THROUGH FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE REQUESTED TO PROVIDE SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.
The national radar mosaic for the moment the first event began.
16 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383120, 5383121, 5383122, 5383123, 5383124, 5383125, 5383126, 5383127, 5383128, 5383129, 5383130, 5383131, 5383132, 5383133, 5383134, 5383237.